Monday, June 18, 2007

Volume Boost and REM

Its been four weeks since I started the mileage ramp up. So far, so good. I ran 48. 52, 51 and 47. Most so-called experts suggest increasing mileage for three weeks then running less on the fourth week. Repeat until reaching the desired volume. This cyclic progression seems to work for me. This week I hope to hit in the neighborhood of 60 miles. Stay tuned.

On another note, and before the volume boost, I had been feeling rather lethargic. After meals, my eyelids would weigh a ton and I had the extreme urge to fall asleep. I had never before experienced this, so being the hypochondriac that I am I started to dissect my symptoms looking for an answer. I read an article where it stated that long-distance runners tend to run low in iron because the constant pounding ‘squashes’ the iron out of red blood cells. Naturally, I thought I had found THE answer to my lackadaisical mood after eating.

The first day I took an iron supplement I ran a four-mile tempo run that averaged 6:56 mpm. Right where I felt I should be [actually I am lying, I think I should be in the 6:45 pace, but I rationalized the time difference to the hilly course I ran it]. Great, right? Not so fast ‘mi pequeño saltamontes’ [my little grasshopper]. I have been told that iron supplements, or mostly any supplement, take two-weeks to make a difference in the body. To make matters cloudier, I had another episode of drowsiness after an Italian meal full of starchy foods. So I went back to square one.

I pondered what I had done different since I left the states, more specifically since I arrived in Eastern Europe. It dawned on me that I have been taking Glucosamine and Chondroitin supplements during that period, so I used my highly sought-after investigative skills [grin]. Apparently, one of the side effects of Glucosamine is drowsiness; also, it appears to affect the insulin levels. I think I have now found the culprit. But it is a double-edged sword. I want the purported benefits of the supplement without the drowsiness side-effect. What to do? I have been taking 1500 mg, so I have decided to only take 500 mg and see how my body reacts.

Carpe Viam… Seize the Road…

4 comments:

Sempre Libera said...

My doc put me on iron supplements once (I was anemic) and she said they do, indeed, take several weeks to take effect, even with the high dosage I was taking.

That's interesting about the Glucosamine... I've been thinking about starting on that but it looks like I need to do some more research beforehand.

Uptown Girl said...

Nice job on the banner! I like the funky colors:)

I think I'll call you next time I need an investigator;)

Quinto Sol said...

SL - You're right on. It was the placebo effect doing its magic.

Of course, every body reacts differently to medication, food, fluids; you name it. So take it with a grain of salt. My 'research' shows that 500 mg is enough.

PSU-NYC-UG, Thanks! I actually thought of asking people to guess what the background was, and decided against it. It is a close up of the famous, or infamous rather, agave azul plant where Tequila comes from.

The Salty One said...

It's probably good to keep taking the iron just in case. I take an iron supplement. I don't know if it helps, but it makes me feel like I'm taking care of myself :)

Thanks for the Spanish lesson. I took your advice. I probably should not have attempted it, but I love the word tortuga and couldn't resist!